Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Verbal disinhibition following TB Meningitis
Jan 12, 2012

I have been healthy, living with HIV for 12 years, and maintaining a CD4 count of 600-900. I contracted tuberculous meningitis. The impact of the illness on my personality is that it has flipped 180 degrees.

Prior to this, I was seen as very sensible, considered, polite. Now I can and will have no reservations about speaking to a person I have just met. I will go on without reading the body language that may be telling me that I am going too long/too far. My attention span has also been slashed to a very short time. Prior to diagnosis, I devoured books and have only read one in the four years following.

Can you suggest any areas for me to look into or is this what I am now left with?

Many thanks.

Response from Dr. Fawcett

Tuberculous meningitis is an infection of the membrane covering the brain and can indeed cause mental status changes. Prognosis is difficult to determine because it is based on disease stage at diagnosis, the long course of treatment, immune system status, and various other factors. You may be able to utilize your awareness (impulsivity, for example) to consciously make behavioral corrections or employ cognitive strategies for problems such as concentration. Speak with your physician about concerns and ask about any rehabilitation opportunities that may be available, including occupational therapy to help with those cognitive strategies.

Good luck,

-David



Previous
How do I tell loved ones?
Next
New panic about taking my meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement